Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Wilmington, NC

February 6, 2020Bladen County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 6, 2020, 6:57 PM EST for Bladen County, Pender County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 6:57 PM EST (23:57 UTC)
Expired
Feb 6, 2020, 7:30 PM EST
In force
33 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bladen County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 4:23 PM ESTTornado WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS52 KILM 062357
SVRILM
NCC017-141-070030-
/O.NEW.KILM.SV.W.0008.200206T2357Z-200207T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
657 PM EST Thu Feb 6 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pender County in southeastern North Carolina...
  Eastern Bladen County in southeastern North Carolina...

* Until 730 PM EST.

* At 656 PM EST, a severe thunderstorm was located near Lagoon, or 7
  miles east of Elizabethtown, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Rowan, Carvers, Point Caswell, Lisbon, Lagoon, Rooks, Kelly, White
  Lake and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM EST for southeastern
North Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
      3469 7835 3467 7832 3461 7831 3458 7826
      3455 7825 3468 7816 3471 7811 3472 7811
      3473 7809 3441 7813 3449 7864 3460 7855
      3477 7854 3478 7843
TIME...MOT...LOC 2356Z 265DEG 55KT 3459 7849 

HAIL...<.75IN
WIND...60MPH
 
$$

21
1 follow-up statement
762 
WWUS52 KILM 070028
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
728 PM EST Thu Feb 6 2020

NCC017-141-070038-
/O.EXP.KILM.SV.W.0008.000000T0000Z-200207T0030Z/
Pender NC-Bladen NC-
728 PM EST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PENDER AND
EASTERN BLADEN COUNTIES WILL EXPIRE AT 730 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this line of storms.

A Tornado Watch remains in effect until 100 AM EST for southeastern
North Carolina.

LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
      3469 7835 3467 7832 3461 7831 3458 7826
      3455 7825 3468 7816 3471 7811 3472 7811
      3473 7809 3441 7813 3449 7864 3460 7855
      3477 7854 3478 7843
TIME...MOT...LOC 0028Z 265DEG 55KT 3463 7792 

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 6:27 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 6, 6:27 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
627 PM EST Thu Feb 6 2020

.SYNOPSIS...
An energetic storm system will bring strong to severe showers
and thunderstorms tonight, before moving off the coast after
midnight tonight. A drying trend with strong west wind can be
expected Friday. Cool high pressure will build in late Friday
and persist through the weekend. A warming trend is expected
early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Latest sfc analysis shows 993 mb low pressure centered over WV with
a strong cold front draped to its S. Forecast remains on
track...with the cold front and vigorous mid-level trough
approaching from the W leading to increasing rain chances through
the evening hours. Still expect it to take until very late aftn
western areas, and evening over eastern areas for the large area of
shras/tstms currently over western SC to move into the CWA. SPC
still has the CWA under an Enhanced Risk of severe wx, with main
threats being damaging wind gusts and isolated tornadoes. Heavy rain
expected at times as well, but storm total QPF is not high enough to
warrant a Flash Flood Watch. The rain tapers off from W to E early
Fri morning.

Dry wx then expected for Fri into Fri night along with decreasing
clouds. Main story Fri will be strong gusty winds...up to 35-40 mph,
shy of Wind Advisory criteria but did include mention in the HWO.
Diminishing winds then into Fri night as the pressure gradient
relaxes, also allowing temps to drop into the low-mid 30s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
The short term offers surface high pressure and weakly curved
cyclonic mid level flow that will be on a downsloping trajectory.
Mixing will be quite shallow and so afternoon highs are slated to be
a few degrees below climatology. A very light southerly wind will
bring seasonable to very slightly warm lows Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm advection gets underway aloft on Sunday but once again vertical
mixing will be challenged. Afternoon high temperatures will run
close to 60s for the most part. As stronger surface return flow
kicks in Monday this will no longer be the case despite isentropic
upglide bringing an increase in cloud cover. Rain chances will then
soon follow, ramping up Monday night. Weather remains similarly warm
and unsettled on Tuesday as a cold front approaches, driven by a mid
level impulse that passes by well to our north. Rain chances
decrease slightly on Wednesday as the boundary sags to our north but
it surges back to the north on Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Strong to severe thunderstorms have worked their way through the I-
95 corridor with gusts up to 30 kts at times.  Strong winds aloft
have trended to stay aloft based on surface observations, although
higher surface gusts will be possible for area terminals through
about 6z.  Strong low level wind shear from the SSW at between 45
and 60 kts at 2000 feet possible for all area terminals for the next
12 hours with improving wind conditions aloft through the day
Friday.  As showers and thunderstorms move through the region
tonight, expect low MVFR possibly IFR conditions at times in
moderate to heavy rainfall and reductions in ceilings/visibilities,
with conditions improving after 12z Friday.

Extended Outlook...VFR and dry over the weekend. The next chances
for visual flight restrictions will early to middle of next week.

&&

.MARINE...
A Gale Warning remains in effect over all coastal waters through
late aftn Friday, due to 35-40 kt gusts, both ahead of and behind a
cold front crossing the area late tonight. Seas up to 10-12 out 20
nm, 4-7 ft nearshore. Quickly improving marine conditions then for
Fri night as sfc high pressure builds in from the W and the pressure
gradient relaxes over the local area.

Wind fields all but collapse on Saturday as high pressure
builds overhead. This should yield a relatively rare set of
light and variable winds. Seas will not be running minimal
however, still settling from the long period of agitation
associated with and following the Thursday storm system. Return
flow/SW winds become established on Monday and increase in
speed. This allows seas to build but not to advisory levels. An
approaching cold front should veer the winds heading into
Tuesday. At this time some guidance is building seas into the
4-6 ft range.

&&

.TIDES/COASTAL FLOODING...
Strong offshore wind Friday may cause abnormally low tides
during the low tide cycles.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning until 7 PM EST Friday for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MK
TIDES/COASTAL FLOODING...MJC
Hazardous weather outlook, Feb 6, 4:27 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
427 PM EST Thu Feb 6 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
072130-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
427 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

South winds will gust up to 35 mph outside of the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West winds will gust up to 35-40 mph Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-072130-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
427 PM EST Thu Feb 6 2020

...GALE WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...
...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

In additions, severe TSTMs are possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-072130-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
427 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

South winds will gust up to 35-40 mph outside of the storms.
Elevated surf expected tonight, especially coastal Brunswick.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Abnormally low, low tides on Friday. West winds will gust up to 35-
40 mph Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 6, 4:13 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
413 PM EST Thu Feb 6 2020

SCZ017-023-062215-
Marlboro SC-Darlington SC-
413 PM EST Thu Feb 6 2020

...SPECIAL WEATHER STATEMENT FOR NORTHERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 515 PM EST...

At 412 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoffman to 14 miles north of Clyde.
Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bennettsville, Hartsville, Mccoll, North Hartsville, Dovesville,
Lydia, Auburn, Swift Creek, Wallace, Clyde, Oats, Chavistown, Floyd,
Kellytown, Society Hill, Tatum and Carolina Pines Regional Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3449 8005 3450 7998 3449 7996 3449 7988
      3455 7982 3461 7981 3461 7978 3465 7980
      3469 7987 3474 7989 3477 7993 3481 7993
      3481 7968 3465 7949 3420 8011 3428 8013
      3432 8017 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2112Z 276DEG 23KT 3505 7963 3458 8028

21
Special weather statement, Feb 6, 5:46 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
546 PM EST Thu Feb 6 2020

SCZ023-024-032-033-062330-
Marion SC-Dillon SC-Florence SC-Darlington SC-
546 PM EST Thu Feb 6 2020

...SPECIAL WEATHER STATEMENT FOR FLORENCE...SOUTHWESTERN DILLON...
SOUTHEASTERN DARLINGTON AND MARION COUNTIES UNTIL 630 PM EST...

At 546 PM EST, Doppler radar was tracking a strong thunderstorm near
Florence, moving east at 50 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Marion, Mullins, Timmonsville, Latta, Pamplico, Quinby,
Sellers, Fork, Blue Brick, Zion, Mars Bluff, Gapway, Cartersville,
Florence Darlington Technical College Main Campus, Rains, New Hope,
Sardis, Hyman and Effingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Tornado Watch remains in effect until 100 AM EST for northeastern
South Carolina.

LAT...LON 3437 7971 3430 7966 3430 7963 3433 7962
      3428 7952 3438 7940 3427 7922 3413 7921
      3409 7925 3407 7924 3406 7925 3403 7930
      3401 7931 3387 7983 3389 7985 3389 7995
      3395 7997 3399 7989 3408 8003 3409 8007
TIME...MOT...LOC 2246Z 256DEG 42KT 3412 7982

21
Special weather statement, Feb 6, 6:00 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
600 PM EST Thu Feb 6 2020

NCZ087-096-099-SCZ024-033-059-070000-
Robeson NC-Columbus NC-Bladen NC-Marion SC-Northern Horry SC-
Dillon SC-
600 PM EST Thu Feb 6 2020

...SPECIAL WEATHER STATEMENT FOR ROBESON...BLADEN...NORTHWESTERN
COLUMBUS...SOUTHEASTERN DILLON...NORTHWESTERN HORRY AND NORTHEASTERN
MARION COUNTIES UNTIL 700 PM EST...

At 600 PM EST, Doppler radar was tracking a strong thunderstorm near
Elrod, or 8 miles west of Lumberton, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lumberton, Dillon, Whiteville, Elizabethtown, Pembroke, Fairmont, St.
Pauls, Chadbourn, Bladenboro, Rowland, Fair Bluff, Lake View,
Boardman, Rex, Hamer, Ammon, Hestertown, Southeastern Community
College, White Oak and Galivants Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Tornado Watch remains in effect until 100 AM EST for southeastern
North Carolina...and northeastern South Carolina.

LAT...LON 3495 7903 3490 7894 3484 7890 3485 7880
      3485 7850 3477 7843 3475 7839 3470 7837
      3469 7835 3442 7854 3403 7925 3405 7927
      3407 7924 3409 7925 3413 7921 3427 7922
      3438 7940 3428 7952 3432 7960 3464 7924
TIME...MOT...LOC 2300Z 278DEG 34KT 3461 7915

21
Local storm report, Feb 6, 6:36 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
636 PM EST THU FEB 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     4 S BENNETTSVILLE       34.57N  79.69W
02/06/2020                   MARLBORO           SC   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED ROOF BLOWN OFF OF HOUSE.

&&

EVENT NUMBER ILM2000003

KOCHASIC

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:03 PM ESTRiver Flood WarningILMBladen21 days
Feb 5, 8:03 PM ESTRiver Flood WarningILMBladen21 days
Feb 5, 8:03 PM ESTRiver Flood WarningILMRobeson24 days
Feb 6, 5:26 PM ESTSevere Thunderstorm WarningILMRobeson34 min
Feb 6, 6:00 PM ESTSpecial Weather StatementILMBladen, Robeson60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.